Tennessee, 2015

Damaging Winds and Lightning Strike in Tennessee, July 1, 2015

July 1, 2015 · NWS HUN · 3 events in 1 county or zone

A weak upper level system moved through southern middle Tennessee during the mid afternoon, producing an isolated severe thunderstorm that produced wind damage in Lincoln County, Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak upper level system moved through southern middle Tennessee during the mid afternoon, producing an isolated severe thunderstorm that produced wind damage in Lincoln County, Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 11:27 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 11:27 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1227 PM CDT WED JUL 1 2015

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1028 AM CDT WED JUL 1 2015/
WITH THE UPPER LEVEL NORTHWESTERLY FLOW IN PLACE...DISTURBANCES WILL
CONTINUE TO MARCH THROUGH THE REGION. THIS WILL NOT ONLY BE THE FOCUS
OF OUR WEATHER TODAY BUT THE CAUSE OF OUR UNSETTLED WEATHER PATTERN
FOR A FEW MORE DAYS.

SFC HIGH PRESSURE TO OUR SOUTHEAST IS PULLING GULF MOISTURE UP INTO
THE LOWER MS VALLEY. TOWARDS THIS AFTERNOON...FORECAST SOUNDINGS SHOW
PWATS INCREASE TO ~2 INCHES ALLOWING FOR HEAVY RAINFALL IN ANY STORM
DEVELOPMENT. HOWEVER...THERE IS SOME INDICATION OF DRY AIR IN THE
LOW/MID LEVELS THIS AFTERNOON AS WELL AS STRONGER WINDS PICKING UP
IN THE LOWER LEVELS...WHICH COULD LEAD TO STRONGER WIND GUSTS OUT OF
THUNDERSTORMS INTO THIS EVENING.

LOWERED THE POPS FOR THIS MORNING INTO EARLY AFTERNOON TO ACCOUNT FOR
CURRENT RADAR TRENDS. THERE HAS BEEN ISOLATED DEVELOPMENT AHEAD OF
THE MCS THIS MORNING AND THERE SEEMS TO BE MORE OF AN EASTERLY THAN
SOUTHERLY MOVEMENT OF THE MCS AT THIS TIME. ALSO ADJUSTED THE HOURLY
TEMP/DEWPOINT/WINDS.

JMS

&&

.AVIATION...
FOR 18Z TAFS...MCS NOW OVER MID TN IS MOVING SE TOWARDS THE TN
VALLEY. THE BEST TIMING FOR TSRA AT KMSL AND KHSV WILL BE BETWEEN
18Z AND 23Z...WITH MVFR CONDITIONS EXPECTED. SHRA/TSRA MAY TAPER OFF
AFTER 00Z BUT ANOTHER UPPER DISTURBANCE OVER THE UPPER MIDWEST MAY
DEVELOP MORE SHRA/TSRA LATE TONIGHT AND INTO THURSDAY MRNG. THUS
EXPECT VFR FROM 00Z THRU 18Z...EXCEPT MVFR CONDITIONS IN ANY TSRA
THAT WOULD DEVELOP.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 1, 11:44 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1244 PM CDT WED JUL 1 2015

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1244 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING. SOME STORMS COULD BE STRONG TO
SEVERE WITH DAMAGING WIND GUSTS OVER 60 MPH THE PRIMARY THREAT. ALSO
HEAVY RAINFALL WITH LOCALIZED FLOODING WILL BE POSSIBLE. THUNDERSTORM
ACTIVITY WILL STILL BE POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE INTO THE
HOLIDAY WEEKEND AND EARLY NEXT WEEK...AS A PERSISTENT NORTHWESTERLY
UPPER FLOW BRINGS MULTIPLE DISTURBANCES ACROSS THE REGION. THESE
DISTURBANCES INTERACTING IN A MOIST AND UNSTABLE ATMOSPHERE WILL
KEEP CHANCES OF THUNDERSTORMS IN THE FORECAST. GUSTY WINDS TO 55
MPH... SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE
STRONGER STORMS.

MULTIPLE ROUNDS OF HEAVY RAINFALL OVER THE SAME LOCATION...COULD
RESULT IN INSTANCES OF FLASH FLOODING. FORECAST INDICATIONS
SUGGEST MORE OF THE AREA COULD BE AFFECTED BY HEAVY RAINFALL BY
THE HOLIDAY WEEKEND...WHICH WILL INCREASE A FLOODING THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 1, 11:39 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1239 PM CDT WED JUL 1 2015

TNZ076-096-097-011830-
MOORE TN-FRANKLIN TN-LINCOLN TN-
1239 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...FRANKLIN AND EAST CENTRAL
LINCOLN COUNTIES UNTIL 130 PM CDT...

AT 1238 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LYNCHBURG...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
MONTEAGLE...SEWANEE...TIMS FORD LAKE...ST. ANDREWS AND HARMONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3539 8628 3537 8628 3534 8624 3535 8622
      3533 8620 3536 8616 3535 8608 3529 8592
      3522 8586 3499 8586 3512 8647 3532 8645
      3532 8642 3535 8641 3536 8633 3541 8629
      3541 8626
TIME...MOT...LOC 1738Z 274DEG 19KT 3526 8633

STUMPF
Special weather statement, Jul 1, 12:17 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT WED JUL 1 2015

ALZ001-002-004-005-007-011900-
MORGAN AL-LAUDERDALE AL-LAWRENCE AL-COLBERT AL-LIMESTONE AL-
117 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN...
SOUTHEASTERN LAUDERDALE...NORTHERN LAWRENCE...SOUTHEASTERN COLBERT
AND CENTRAL LIMESTONE COUNTIES UNTIL 200 PM CDT...

AT 117 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TOWN CREEK...OR 11 MILES EAST OF MUSCLE SHOALS...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...HARTSELLE...PRICEVILLE...TRINITY...ROGERSVILLE...
TOWN CREEK...COURTLAND...TANNER AND NORTH COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3458 8754 3488 8748 3489 8683 3446 8688
TIME...MOT...LOC 1817Z 273DEG 26KT 3472 8746

STUMPF
Local storm report, Jul 1, 12:28 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
128 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND GST     5 SE FLORENCE           34.75N 87.61W
07/01/2015  M45.00 MPH       COLBERT            AL   ASOS

            MUSCLE SHOALS AIRPORT ASOS REPORTED A PEAK GUST OF 39
            KNOTS/45 MPH AT 103 PM.

&&

BCC
Special weather statement, Jul 1, 12:33 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
133 PM CDT WED JUL 1 2015

ALZ005-006-009-TNZ076-096-097-011915-
MADISON AL-JACKSON AL-LIMESTONE AL-MOORE TN-FRANKLIN TN-LINCOLN TN-
133 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON...NORTHWESTERN
JACKSON...NORTHEASTERN LIMESTONE...MOORE...FRANKLIN AND LINCOLN
COUNTIES UNTIL 215 PM CDT...

AT 132 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
SHELBYVILLE TO 7 MILES EAST OF PULASKI...AND MOVING SOUTHEAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MADISON...WINCHESTER...FAYETTEVILLE...
LYNCHBURG...MOORES MILL...MERIDIANVILLE...HAZEL GREEN...DECHERD AND
ESTILL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 8628 3537 8628 3533 8620 3535 8618
      3499 8589 3469 8673 3499 8689 3499 8684
      3526 8683 3525 8675 3531 8668 3533 8660
      3537 8659 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 1832Z 329DEG 33KT 3538 8644 3523 8692

STUMPF
Special weather statement, Jul 1, 12:46 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT WED JUL 1 2015

ALZ010-011900-
DE KALB AL-
146 PM CDT WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DE KALB COUNTY
UNTIL 200 PM CDT...

AT 146 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TABOR ROAD...OR 13 MILES WEST OF CENTRE...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLINSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8597 3424 8597 3432 8595
      3432 8589 3430 8572
TIME...MOT...LOC 1846Z 279DEG 34KT 3423 8589

15
Local storm report, Jul 1, 12:47 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
147 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     4 SW ALBERTVILLE        34.23N 86.26W
07/01/2015  M43 MPH          MARSHALL           AL   AWOS

            ALBERTVILLE AIRPORT AWOS REPORTED A 37 KNOT/43 MPH GUST
            WITH THE 115 PM CDT OB. /ALBERTVILLE DOES NOT REPORT PEAK
            GUSTS./

&&

BCC

The radar

The Northeast Alabama radar (KHTX), 64 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 1, 1:13 PM CST to 1:14 PM CST
Where
Lincoln County, Blanche
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -86.770

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Lincoln

When
July 1, 1:17 PM CST to 1:18 PM CST
Where
Lincoln County, Taft
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.020, -86.730

A few trees were downed by thunderstorm winds along Highway 110, Ardmore highway.

Lightning, Lincoln

When
July 1, 1:25 PM CST
Where
Lincoln County, Taft
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.020, -86.730

A house was struck by lightning and was damaged in the Taft, Tennessee community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594108, 594109, 594110.